Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Weaning off citalopram

(21 Posts)
Bellyrub1980 Fri 30-Sep-16 07:16:03

I've been on 40mg for about 9 months (having been on a lower dose for at least a year prior to that).

I am now ready to lower my dose.

I'm doing 20/40 alternate days for a month and 3 days in:

Feeling headache, nausea and aching all over.

Is this normal so quickly?

Bellyrub1980 Fri 30-Sep-16 12:42:21

Is there a more gradual way of reducing? I've only been given 20's and 40's

Bellyrub1980 Fri 30-Sep-16 12:45:05

I can't see how im ever going to get off these.

Bellyrub1980 Fri 30-Sep-16 12:48:02

I'm actually on day 5 of the reducing dose

Bellyrub1980 Fri 30-Sep-16 12:49:02

Just phoned my surgery and can't get even a telephone appointment until the 14th of October!

cathyandclare Fri 30-Sep-16 12:57:40

I've read a little about this because DD is on treatment, I believe people try and cut the tablets in half to make a more gradual reduction possible. I think they crumble a little but it may be possible to go to 40/30 so it's not as drastic

Bellyrub1980 Fri 30-Sep-16 14:51:17

Thank you for replying. It's strange because I've never been offered 30mg, even when I was increasing my dose originally, which makes me think 30's don't exist.

Barksdale Fri 30-Sep-16 14:55:22

I think cathy meant to just cut a 20 in half and take one plus the half to make 30mg. 30mg tabs don't exist.

Barksdale Fri 30-Sep-16 14:55:46

You can get 10mg though so might be worth asking for some.

passthewineplz Fri 30-Sep-16 15:04:49

I've weaned down to 30. They only do 10s, 20s and 40s, so I've been prescribed the 10s.

Symptoms haven't been too bad, other than sweating.

Bellyrub1980 Fri 30-Sep-16 15:25:50

Ah I see! Ok that makes sense. hoing to stick to the 40 for a few days (DP's birthday this weekend) and if I'm feeling brave enough will do 40/30 for a week and see how I react.

onecrazycook Fri 30-Sep-16 15:31:15

I came off mine cold turkey some years ago. Had about a week of feeling spaced out as if I was living in a dream and then I was fine. Not recommending this course of action- just sharing my experience.

Bellyrub1980 Fri 30-Sep-16 15:31:45

Pass , did you do it by doing 40/30 for a while? How long were you weaning?

Have you felt any different on 30? My depression and anxiety have completely gone, I feel totally ready to reduce.

Do you feel less groggy on a lower dose? And if you gained weight, have you seen any improvement in that?

JustAnotherPoster00 Fri 30-Sep-16 15:31:51

citalopram are easy 2 snap in half, I'd bring your dose dowm 10mg a week till you hit your on 10mg for your last dose

MisterT373 Fri 30-Sep-16 15:32:58

You can get pill cutters on line that do a good job of (obv) cutting up small pills.

Bellyrub1980 Fri 30-Sep-16 15:33:58

Thanks one , were you on 40 too? Did you not get any headaches or dodgy tummy?

I can cope with pretty much any symptom but not headache, not sure why but I find them intolerable.

Bellyrub1980 Fri 30-Sep-16 15:35:12

Thank you for all the replies.

I was kind of panicking this morning thinking I'd never be off them

passthewineplz Fri 30-Sep-16 16:20:05

I started weaning down at the beginning of sept, with a view to changing anti D's, as I don't think they're doing much to help my anxiety and depression.

I've been having vivid dreams, sweating and brain zaps. But it's been manageable.

I'm finding since I've reduced them, I'm feeling a bit more happier, so going to try 30 for a while along with propranolol. The original idea was to wean down to 30 for a few weeks, then down to 20.

Bellyrub1980 Fri 30-Sep-16 17:55:47

I see, I hope they work well for you at 30. Maybe that's the ideal dose for you.

I was taking 20 for ages and it was very effective (PND). But then our house flooded and we have to move out for 4 months and I had a massive relapse so 40 it was. In terms of what it did for me it was a life changer and got me through what was a really stressful time, but I don't need it anymore. I've gained 2 stone while taking the 40 and I feel so groggy in the mornings it's unreal!! I would like just to be on a lower dose but I can't believe how hard it's been just to reduce by 10mg!!

onecrazycook Fri 30-Sep-16 18:05:49

Yes I was on 40 as well. I think I was headachey, but no dodgy belly. I was very sick with it when I started taking it though. I'd taken my dance school to a competition and I was outside the hall, vomiting and being soothed by one of the kids mums. Ended up sleeping on a load of chairs all day whilst the kids danced and the music boomed! Urgh. Evil stuff

ProfessorPreciseaBug Sat 01-Oct-16 07:38:27

I came off it... Very slowly took the dosage down . At the end I think I took a 10ml every other day for a fortnight or so.

Good luck

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now